To evaluate the occurrence of hypercoagulability during treatment with L-asparaginase (L-ase), thrombin-antithrombin complex (TAT) and D-dimer levels in plasma were serially measured in 15 consecutive adult patients with acute lymphoblastic leukaemia or lymphoblastic lymphoma who had recently completed a chemotherapy cycle with cytosine arabinoside and methotrexate. The first eight patients (group A) received i.v. L-ase alone (20000 U/m2 on alternate days over 10 d); the last seven patients (group B) received, in addition to L-ase, bolus injection of antithrombin concentrate (2000 U) on alternate days for a total of six administrations, beginning with the second L-ase infusion. Increased levels of TAT (P <0.05) and D-dimer (P <0.01) were observed prior to L-ase, possibly related to inflammation and cytolysis secondary to previous chemotherapy. In patients treated with L-ase alone, further elevation of TAT (P <0.05) and persistence of increased D-dimer were observed, associated with marked reduction of the anticoagulant activities of protein C, protein S and antithrombin III. At variance, in patients receiving antithrombin III supplementation there was no increase of TAT and a normalization of D-dimer levels occurred during L-ase treatment. In these patients, mean plasma antithrombin III activity was maintained at levels higher than 70% of normal throughout the treatment. The rate of decline of fibrinogen, factor IX, protein C and protein S was unaffected by antithrombin III supplementation, indicating that hypercoagulability has little if any relevance for the reduction of coagulation factors and inhibitors induced by L-ase treatment. The usefulness of antithrombin III concentrates in preventing thromboembolic complications in patients submitted to L-ase treatment remains to be determined.
|Number of pages||6|
|Journal||British Journal of Haematology|
|Publication status||Published - 1990|
ASJC Scopus subject areas